Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 99, NWS Des Moines, IA

May 30, 2003Hamilton County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 30, 2003, 4:05 AM CDT for Hamilton County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2003, 4:05 AM CDT (09:05 UTC)
Expired
May 30, 2003, 4:30 AM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Hamilton County, IA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.1 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2547 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

717 
WUUS53 KDMX 300905
SVRDMX
IAC079-300930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
405 AM CDT FRI MAY 30 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HAMILTON COUNTY IN CENTRAL IOWA

* UNTIL 430 AM CDT

* AT 402 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES WEST OF WEBSTER CITY MUNICIPAL...OR
  ABOUT 13 MILES SOUTHEAST OF FORT DODGE...MOVING SOUTHEAST AT 45
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  8 MILES NORTHEAST OF STRATFORD AROUND 410 AM...
  5 MILES SOUTHWEST OF KAMRAR AROUND 415 AM...
  NEAR STANHOPE AROUND 420 AM...
  NEAR JEWELL AROUND 425 AM AND
  NEAR RANDALL AROUND 430 AM.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4249 9397 4222 9393 4222 9348 4252 9351

FORSTER

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:36 AM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 30, 2:36 AM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
236 AM CDT FRI MAY 30 2003

FORECAST PROBLEMS INCLUDE NEAR TERM PRECIP TRENDS AND STRONG WIND
POTENTIAL THIS AFTERNOON/EVENING BEHIND FRONT.

A LINE OF STRONG THUNDERSTORMS IS MOVING ACRS NRN MO ATTM...WITH NRN
FRINGE JUST SKIRTING FAR SOUTHERN IA. WL MAINTAIN MORNING POPS OVER
EASTERN FA...WITH LATE TWEAKS POSSIBLE BASED ON LATEST 88D TRENDS.
STRONG PRESSURE GRADIENT DEVELOPS THIS AFTERNOON AND EVENING BEHIND
DEPARTING FRONT...WITH META/GFS HIGHLIGHTING NORTHERN COUNTIES FOR
HIGHEST PRESSURE GRADIENT MAGNITUDE. TIME SECTIONS AND MODEL LAYER
RH INDICATING BREAKS IN THE CLOUDS DURING DAY PRIOR TO ARRIVAL OF
TRAILING S/W...WHICH WL INCREASE MIXING POTENTIAL. BUFKIT SOUNDINGS
SHOW VERY STEEP LOW LEVEL LAPSE RATES AND GOOD FLOW OFF THE DECK. WL
GO WITH A WIND ADVISORY THIS AFTERNOON INTO THE EARLY EVENING ALONG
AND NORTH OF A DENISON TO BOONE TO GRINNELL LINE. HIGH PRESSURE
MOVES IN TO THE UPPER MIDWEST LATER TONIGHT INTO SATURDAY. THE GFS
IS TRENDING SLOWER ON THE TIMING FOR PRECIP SUN/SUN NITE AND IS
FLOPPING AROUND ON THE AREAL COVERAGE...NOW INDICATING NORTHERN FA
DESPITE INSTABILITY MAX IN SW. EXTENDED ETA DEVELOPS PRECIP SUN NT
IN SOUTHWEST...IN LINE WITH CURRENT FCST. THE GFS CONTINUES
INCONSISTENCY INTO MONDAY...SO FOR NOW WL LEAVE MONDAY ALONE. NO
OTHER CHANGES PLANNED TO EXTENDED PERIOD...WITH POPS CONTINUING ON
TUESDAY...AND NEAR SEASONAL TEMPS THRU PD. WILL GENERALLY FOLLOW A
BLEND OF TEMPERATURE GUIDANCE TODAY THRU SUN.

.DSM...WIND ADVISORY THIS AFTERNOON AND EARLY EVENING ALONG AND
NORTH OF A DENISON-BOONE-GRINNELL LINE.

KINNEY
Hazardous weather outlook, May 29, 9:30 PM CDT, 6 hours 35 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-301100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT THU MAY 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...REST OF TONIGHT

A COLD FRONT WILL PUSH ACROSS CENTRAL IOWA BETWEEN 2 AM AND 7 AM.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE ASSOCIATED WITH THE
FRONT.  THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER WITH A FEW
STORMS.  THE MAIN THREAT WILL BE DAMAGING WIND AND MARGINALLY SEVERE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LINGERING SHOWERS AND THUNDERSTORMS ARE POSSIBLE BEFORE MID MORNING
FRIDAY...MAINLY ACROSS AREAS FROM WATERLOO TO OTTUMWA...BUT
BY THEN THE THREAT FOR SEVERE WEATHER WILL HAVE DIMINISHED AS THE
COLD FRONT CONTINUES TO PUSH QUICKLY EASTWARD. THE NEXT MOST FAVORED
TIME FOR RAIN OVER CENTRAL IOWA IS ON TUESDAY. IT IS TOO EARLY TO
ASSESS THE POTENTIAL FOR SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT THROUGH MID MORNING FRIDAY
ACROSS ALL OF CENTRAL IOWA.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

FAB

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 3:32 AM CDTSevere Thunderstorm WarningDMXWebster28 min
May 30, 4:16 AM CDTSevere Thunderstorm WarningDMXStory29 min
May 30, 4:31 AM CDTSevere Thunderstorm WarningDMXJasper29 min
May 30, 5:23 AM CDTSevere Thunderstorm WarningDMXJasper37 min
May 30, 5:51 AM CDTSevere Thunderstorm WarningDMXMahaska39 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.